Wisconsin, 2025

Hail in Wisconsin, May 30, 2025

May 30, 2025 · NWS GRB · 4 events in 3 counties and zones

Scattered thunderstorms developed ahead of an approaching cold front during the afternoon on Friday (5/30). The strongest storms produced hail up to quarter size across central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed ahead of an approaching cold front during the afternoon on Friday (5/30). The strongest storms produced hail up to quarter size across central and east-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 30, 11:47 AM CST, 2 hours 48 minutes earlier. Its key messages:

  • Smoke from Canadian wildfires will impact the forecast area today into tonight, resulting in poor air quality and locally reduced visibilities.
  • Scattered showers and thunderstorms are expected this afternoon and early evening. A few storms may become strong to severe, producing hail and gusty winds.
  • Above normal temperatures are expected through the period, peaking early next week with readings well into the 80s.
  • Stormy conditions and heavy rainfall expected during the middle of next week.
Area forecast discussion, May 30, 11:47 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1247 PM CDT Fri May 30 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- Smoke from Canadian wildfires will impact the forecast area
  today into tonight, resulting in poor air quality and locally
  reduced visibilities.

- Scattered showers and thunderstorms are expected this afternoon
  and early evening. A few storms may become strong to severe,
  producing hail and gusty winds.

- Above normal temperatures are expected through the period,
  peaking early next week with readings well into the 80s.

- Stormy conditions and heavy rainfall expected during the middle
  of next week.

&&

.DISCUSSION...
Issued at 359 AM CDT Fri May 30 2025

Mid-level clouds covered much of the region early this morning.
Radar showed isolated showers across northern WI, but these were
falling from clouds with bases of 9-11k feet, and were likely not
reaching the ground. Most places had early morning temperatures
in the upper 40s and 50s. A cold front in southern Ontario was
dropping south toward Lake Superior. This front will move through
the forecast area this afternoon and early evening.

Severe Thunderstorm Potential Today: the cold frontal passage,
upper divergence in the LFQ of a 100-110 kt jet streak and the
passage of a short-wave trough will provide forcing to trigger
showers and scattered thunderstorms this afternoon. Models have
been consistent in showing CAPE of 500-800 j/kg developing along
and ahead of the front, along with increasing deep layer shear (to
40-60 kts) and a favorable atmosphere for hail (wet bulb zero
heights around 8K feet). This all points to potential for a
marginal severe threat this afternoon, especially in NE/EC WI,
where SPC HREF 40+ dBZ paintballs show the best clustering and
mid-level lapse rates are steepest. SPC has continued the Marginal
risk of severe storms over eastern WI, and this looks good. One
concern to mention is the expected arrival of a smoke layer from
Canadian wildfires, which could impact daytime heating, resulting
in slightly less instability. We have seen a couple instances in
the past when this has resulted in less convective development
than expected. The showers and storms should end across C/EC WI by
sunset, with dry conditions returning overnight. The cold frontal
passage will generate northwest winds gusting to 25 mph this
afternoon. Have lowered high temperatures slightly given the smoke
layer, with most places likely seeing highs in the middle to
upper 70s.

Mainly dry weather should prevail through the weekend and into
the early part of the next work week. Low humidity is expected,
especially in the sandy soil regions of far northern WI. After a
brief drop to near-normal temperatures behind the front on
Saturday, warmer weather is expected to arrive. Temperatures will
likely reach well into the 80s on Monday and Tuesday. A cold
front will move through the region during the Tue-Wed period,
bringing the next potential for thunderstorms and significant
rainfall. This front should have plenty of moisture (PWATs of 1.5
to 2 inches and H8 dew points of 12-15 C) and marginal instability
to work with, so thunderstorm with heavy rainfall look like a
good bet at this time, with the highest pops centered on the
Tuesday night period.

Smoke Trends/Air Quality: Smoke from Canadian wildfires will
impact the region today into tonight. Have been watching the
sparse upstream observations in SW Ontario to monitor visibility
restrictions, and there were a few locations with vsbys of 4-6SM,
so at least minor surface impacts were occurring. Have decided to
focus on smoke model forecasts of near-surface smoke to determine
coverage/timing through tonight. Most of the impacts occur today,
starting mid-morning in the far north and spreading south during
the day. By this evening, most impacts will be over the sw part of
the forecast area, with improvement expected in all areas by
morning. The Wisconsin DNR has posted an Air Quality Advisory for
the entire forecast area today and tonight.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1247 PM CDT Fri May 30 2025

VFR conditions will prevail for much of the TAF period, with
occasional drops to MVFR possible due to smoke and scattered
showers or thunderstorms.

Current observations show a few vsby drops to 4-8SM in association
with the wildfire smoke moving across WI. Most places are still
reporting 10SM. Smoke will remain today and start to clear out
overnight as a cold front moves through. Occasional vsby drops
from the smoke are possible until then.

One broken area of showers is currently moving through the Fox
Valley and east-central WI. Brief MVFR conditions are possible
with this round of showers. Another round of showers and
thunderstorms will develop along the front mid to late afternoon,
primarily affecting eastern WI. Models are backing away from the
coverage, and showing more widely scattered to isolated
development, so confidence has also lowered. However, continue to
mention -TSRA and -SHRA in TEMPO groups during the most likely
time window.

Northwest winds will gust to around 20 kts through the afternoon,
and then subside and back to the N/NE overnight. A few north wind
gusts to around 20 kts are possible Saturday afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch
AVIATION.......KLJ
Hazardous weather outlook, May 30, 1:58 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
258 PM CDT Fri May 30 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
258 PM CDT Fri May 30 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms through early evening, with a
marginal risk of severe storms in eastern Wisconsin. A few of the
strongest storms may produce wind gusts of 40 to 60 mph and hail
up to 1 inch in diameter.

Smoke from Canadian wildfires will impact the region through
tonight. The smoke may reduce visibility and cause air quality
issues. An Air Quality Advisory is in effect for the entire area.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is chance of thunderstorms and heavy rainfall during the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any hail or wind gusts greater than
40 mph to the National Weather Service in Green Bay.

LMZ521-522-541>543-312000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
258 PM CDT Fri May 30 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms through late afternoon.

A Small Craft Advisory is in effect for the bay and Lake Michigan
nearshore waters from Washington Island to Sturgeon Bay from 4 PM
to 10 PM today. North winds are expected to gust over 25 knots at
times.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a chance of thunderstorms during the middle of next
week.

KLJ

In the hours before

Special weather statement, May 30, 2:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
316 PM CDT Fri May 30 2025

WIZ022-073-302045-
Southern Marinette County WI-Door WI-
316 PM CDT Fri May 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MARINETTE AND SOUTHERN
DOOR COUNTIES THROUGH 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Menominee, or 9 miles northwest of Marinette,
moving south at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Marinette around 330 PM CDT.

Other locations impacted by this storm include Maplewood,
Porterfield, Harmony, and Peshtigo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4473 8777 4482 8769 4486 8778 4480 8784
      4493 8784 4499 8776 4499 8785 4526 8788
      4528 8770 4517 8774 4511 8760 4514 8761
      4514 8760 4500 8756 4491 8777 4487 8777
      4483 8769 4491 8753 4475 8748
TIME...MOT...LOC 2016Z 352DEG 22KT 4518 8776

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPC

The radar

The Green Bay radar (KGRB), 68 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Marinette

When
May 30, 2:35 PM CST to 2:38 PM CST
Where
Marinette County, Peshtigo
Measured
0.88 in hail
Reported by
Public
Coordinates
45.050, -87.750

Nickel size hail fell in Peshtigo. The time of this report is an estimate based on radar data.

Hail, Brown

When
May 30, 4:05 PM CST to 4:06 PM CST
Where
Brown County, 3.26 mi WSW of Bay Settlement
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -87.940

Quarter size hail fell near Green Bay. The time of this report is an estimate based on radar data.

Hail, Waupaca

When
May 30, 4:27 PM CST to 4:29 PM CST
Where
Waupaca County, 1.48 mi E of Manawa
Measured
1 in hail
Reported by
Public
Coordinates
44.470, -88.890

Quarter size hail fell in Manawa. The time of this report is an estimate based on radar data.

Hail, Brown

When
May 30, 4:29 PM CST to 4:30 PM CST
Where
Brown County, 1.48 mi W of Bay Settlement
Measured
0.88 in hail
Reported by
Public
Coordinates
44.550, -87.910

Nickel size hail fell near New Franken. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253026, 1253027, 1253028, 1253030.